Illinois, 2012Damaging Wind in Illinois, August 4, 2012
August 4, 2012 · NWS LSX · 1 event in 1 county or zone
Storms developed just ahead of a strong cold front. Several of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed just ahead of a strong cold front. Several of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 4, 6:48 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 4, 6:48 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CDT SAT AUG 4 2012
.UPDATE...
ISSUED AT 745 PM CDT SAT AUG 4 2012
WELL THE FORECAST FOR THIS EVENING IS NOT MATERIALIZING VERY WELL.
THE COLD FRONT CONTINUES TO SAG SOUTHWARD AND STRETCHED FROM
CENTRAL IL TO SOUTH OF COLUMBIA THROUGH FAR SE KS. THUS FAR ALL
THE THUNDERSTORMS HAVE OCCURED FROM NE OK/SE KS INTO SW MO WHERE A
HOT AND UNSTABLE AIR MASS WAS IN PLACE AND THERE WAS ALSO A PRE-
FRONTAL TROF. EXCEPT FOR SE MO AND SW IL...THE THREAT OF ANY
ROBUST THUNDERSTORM ACTIVITY IS DIMINISHING. THE OVERALL THREAT OF
PRECIPITATION APPEARS TO BE LESS APPARENT AS WELL. THE LARGE SCALE
VERTICAL MOTION ASSOCIATED WITH THE UPPER TROF IS STILL FORECAST
TO OVERSPREAD THE AREA TONIGHT...AND CURRENT THOUGHTS ARE THIS
MAY HELP INITIATE STORMS ALONG THE FRONT AND PERHAPS MORE
SCATTERED TYPE SHOWERS AND THUNDESTORMS IN THE WAKE OF THE FRONT.
WILL BE ADJUSTING THE POPS AS SUCH. THE HEAT ADVISORY WILL BE
ALLOWED TO EXPIRE AT 800 PM ON SCHEDULE.
GLASS
&&
.SHORT TERM...
ISSUED AT 327 PM CDT SAT AUG 4 2012
(TONIGHT AND SUNDAY)
CONVECTIVE TRENDS TONIGHT ARE NOT CLEAR CUT AS THE WATERS HAVE
BEEN MUDDIED A BIT FROM EARLIER CONVECTION...OUTFLOWS AND RESIDUAL
CLOUD COVER. THAT SAID...THE CONDITIONS HAVE IMPROVED QUITE A BIT IN
THE LAST HOUR OR SO AS CLOUDS HAVE THINNED RATHER QUICKLY ALLOWING
FOR RAPID HEATING AND AIR MASS RECOVERY AND THE WARM SECTOR WIND
FIELD IS MORE UNIFORM FROM THE SOUTH AND SOUTHWEST. BEST GUESS AT
THIS TIME IS THE COLD FRONT EXTENDS FROM THE FAR SE CORNER OF IOWA
TO SOUTH OF A KANSAS CITY-EMPORIA LINE. LOOKS LIKE THE TAIL END
OF THE OUTFLOW FROM THE NRN IL MCS IS DRAPPED SOUTH OF QUINCY TO
KIRKSVILLE. SOME ASCENT FROM A PASSING SHORT WAVE HAS LEAD TO THE
INCREASE IN CLOUD COVER IN NORTHERN MO AND LARGE SCALE ASCENT
ASSOCIATED WITH THE POTENT UPPER TROF POISED TO MOVE INTO THE
UPPER-MID MS VALLEY SHOULD OVERSPREAD THE AREA TONIGHT. CURRENT
THOUGHTS ARE WE SHOULD SEE CONVECTION DEVELOP ALONG THE FRONT
ACROSS NORTHERN MO AND/OR PREFRONT BOUNDARY IN THE 21Z-00Z TIME
FRAME AS THE AIR MASS CONTINUES TO RECOVER AND FORCING
INCREASES...WITH EVENTUAL DEVELOPMENT OF A LEWPY LINE OR BROKEN
LINE. CAPE AND DEEP LAYER SHEAR SUPPORT ORGANIZED MULTICELL STORMS
WITH STEEP LOW LEVEL LAPSE RATES ADDING TO A DOMINANT WIND THREAT.
BEST INDICATIONS AT THIS TIME IS THAT THE FRONT SHOULD HAVE EXITED
OR BE READY TO EXIT THE CWA AT DAYBREAK ON SUNDAY AND HAVE KEPT A
LOW POP DURING THE FIRST PART OF THE MORNING ACROSS THE EASTERN
OZARKS AND FAR SW IL. DRIER AND COOLER AIR WILL SPREAD THROUGH THE
AREA AS HIGH PRESSURE SETTLES INTO THE MS VALLEY.
GLASS
&&
.LONG TERM...
ISSUED AT 327 PM CDT SAT AUG 4 2012
(SUNDAY NIGHT THROUGH TUESDAY)
WEAK NW FLOW ALOFT WILL PREVAIL FROM SUNDAY NIGHT THROUGH TUESDAY.
THE BROAD SURFACE HIGH WILL HAVE A DOMINATE INFLUENCE AS IT SLIDES
INTO THE OHIO VALLEY BY MONDAY AND WE REMAIN ON THE WESTERN
PERIPHERY THROUGH MONDAY NIGHT. THE AIR MASS IS QUITE DRY DURING
THIS TIME FRAME AND WE COULD SEE BIG DIURNAL TEMPERATURE RANGES.
OVERNIGHT LOWS LOOK QUITE PLEASANT AND I WAS A BIT HESITANT TO GO AS
LOW AS SOME OF THE COOLER MOS...BUT THAT WOULD BE WELCOME. HIGHS
WILL BE RATHER SEASONABLE AND HAVE BEEN SHADED TO THE BETTER
PERFORMING AND WARMER MET MOS. LOW LEVEL WAA GETS UNDERWAY ON
TUESDAY AS THE LOW LEVEL ANTICYCLONE MOVES FAR ENOUGH EAST AND TEMPS
WILL BE A BIT WARMER BUT STILL SEASONABLE FOR EARLY AUGUST.
(WEDNESDAY THROUGH SATURDAY)
WE REMAIN IN NW FLOW ALOFT THROUGH THE PERIOD WITH THE MEAN UPPER
FLOW DOMINATED BY AN UPPER HIGH CENTERED NEAR THE GREAT BASIN AND
RIDGE INTO ALBERTA AND MEAN TROFFING THROUGH THE EASTERN U.S..
SEVERAL DISTURBANCES WILL TRACK ACROSS THE AREA IN THE FLOW ALOFT
BRINGING COLD FRONTS OR WIND SHIFTS...THE MOST PROMINENT OF WHICH
IS AROUND FRIDAY. I HAVE KEPT THE FORECAST DRY DURING THIS PERIOD
BUT WE WILL HAVE TO KEEP A CLOSE EYE ON THE MOISTURE RETURN
INTERACTING WITH ANY OF THESE DISTURBANCES. TEMPERATURES AGAIN
WILL REMAIN SEASONABLE WITH NO BIG EXTREMES EVIDENT LIKE WE HAVE
EXPERIENCED MUCH OF THIS SUMMER.
GLASS
&&
.AVIATION...
ISSUED AT 630 PM CDT SAT AUG 4 2012
VFR CONDITIONS EXPECTED OUTSIDE OF ANY TSRA. SFC LOW CURRENTLY
JUST SSE OF KUIN WITH A CDFNT STRETCHING SWWD JUST S OF KJEF TO
JUST N OF KJLN. EXPECT ONGOING TSRA TO CONTINUE EWD AHEAD OF THIS
FNT. LATEST TRENDS SUGGEST THAT TSRA DEVELOPMENT FURTHER
N...IMPACTING KCOU/KSUS/KCPS...IS UNLIKELY TO OCCUR WITH THE
CDFNT. HOWEVER...THERE IS STILL A CHANCE THAT AS THE SFC FNT
STALLS ALONG A COU TO SUS/CPS LINE...SOME SHRA/TSRA WILL DEVELOP
LATE THIS EVENING. DUE TO THE LOW PROBABILITY...WILL COVER WITH A
VCTS FOR NOW. EXPECT COU TO REMAIN DRY THRU THE PERIOD UNLESS THE
ABOVE SCENARIO DEVELOPS. POST-FRONTAL PRECIP ACROSS NRN MO SHUD
REACH UIN IN A COUPLE OF HOURS. LATEST TRENDS SUGGEST THIS MAY BE
LITTLE MORE THAT A LIGHT SHOWER BY THE TIME IT REACHES THE
TERMINAL. WILL MONITOR AS IT APPROACHES.
FOR SUN...SFC RIDGE WILL GRADUALLY BUILD INTO THE REGION WITH NLY
TO NNWLY WINDS AROUND 12 KTS. ANY CLOUDS IN THE MORNING SHUD CLEAR
OUT.
SPECIFICS FOR KSTL...TIMING OF ANY PRECIP TONIGHT IS
UNCERTAIN...IF IT DOES DEVELOP. HAVE MENTION OF VCTS FOR BEST
CHANCES. WINDS WILL BECOME NWLY TO NNWLY BEHIND APPROACHING CDFNT.
CLOUDS SHUD GRADUALLY CLEAR OUT LATE TONIGHT INTO SUN MORNING WITH
NLY WINDS PICKING UP TO AROUND 12KTS. EXPECT VFR CONDITIONS
OUTSIDE OF ANY TSRA.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
JEFFERSON MO-LINCOLN MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
PIKE MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-
WARREN MO-WASHINGTON MO.
IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOND IL-CALHOUN IL-
CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-ST. CLAIR IL-
WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, Aug 4, 2:44 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT SAT AUG 4 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
344 PM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR MOST OF THE AREA UNTIL 8 PM
THIS EVENING. HEAT INDEX READINGS WILL RANGE FROM 100 TO 110
DEGREES THIS AFTERNOON.
THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA TONIGHT. SOME OF
THE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH WILL BE THE MAIN SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS ON SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
GLASS
In the hours before
Local storm report, Aug 4, 9:28 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG VILLA RIDGE 38.47N 90.88W
08/04/2012 FRANKLIN MO EMERGENCY MNGR
TREES DOWN
&&
FGLASSLocal storm report, Aug 4, 9:31 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1031 PM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST HARVESTER 38.75N 90.58W
08/04/2012 M42 MPH ST. CHARLES MO NWS EMPLOYEE
NEAR INTERSECTION OF TOWER ROAD AND CAULKS HILL ROAD.
&&
BYRDLocal storm report, Aug 4, 9:43 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 PM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST KIRKWOOD 38.58N 90.42W
08/04/2012 M52 MPH ST. LOUIS MO TRAINED SPOTTER
&&
TILLYLocal storm report, Aug 4, 10:19 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1119 PM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND DMG 2 N BYRNES MILL 38.47N 90.57W
08/04/2012 JEFFERSON MO LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN.
&&
BYRDLocal storm report, Aug 4, 10:20 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1120 PM CDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM TSTM WND DMG PACIFIC 38.48N 90.75W
08/04/2012 FRANKLIN MO LAW ENFORCEMENT
SEVERAL TREES BLOWN DOWN.
&&
BYRDSpecial weather statement, Aug 4, 10:22 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 PM CDT SAT AUG 4 2012
ILZ059-060-064-100-050500-
BOND IL-MACOUPIN IL-MADISON IL-MONTGOMERY IL-
1122 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR BOND...SOUTHWESTERN MONTGOMERY...
MADISON AND SOUTHEASTERN MACOUPIN COUNTIES UNTIL MIDNIGHT CDT...
AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CARPENTER...OR 6 MILES EAST OF BETHALTO...
MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
STAUNTON...
HILLSBORO...
GREENVILLE...
WORDEN...
WILSONVILLE...
MARINE...
LIVINGSTON...
ALHAMBRA...
MOUNT OLIVE...
POCAHONTAS...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GKS
Thunderstorm Wind, Randolph
- When
- August 4, 10:26 PM CST to 10:28 PM CST
- Where
- Randolph County, 0.35 mi NNE of Ruma to 1.7 mi S of Evansville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.135, -89.998
Thunderstorm winds blew down several large tree limbs and power lines between Ruma and Ellis Grove. Also, the winds snapped a power pole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411899.